California, 2007High Wind in California, March 20, 2007
March 20, 2007 · NWS SGX · 2 events in 2 counties and zones
Strong winds in North Palm Springs knocked down 14 power poles, several of which were snapped in half. The resultant power outage affected 438 Southern California Edison customers.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds in North Palm Springs knocked down 14 power poles, several of which were snapped in half. The resultant power outage affected 438 Southern California Edison customers. Nearby at the Palm Springs airport ASOS, a peak wind gust of 38 mph was observed. This was the highest wind gust measured in the entire valley that day. A much stronger, more localized wind gust most likely occured where the damage was reported, however the magnitude of this gust remains unknown. Given that an isolated 81 mph wind gust was measured to the north by the Burns Canyon RAWS at nearly the same time, one can conclude the damage was most likely caused by the same or similar event, that of a surfacing mountain wave.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 20, 1:00 PM PST, 2 hours 51 minutes earlier.
Area forecast discussion, Mar 20, 1:00 PM PST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT TUE MAR 20 2007
.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL BRING MOSTLY CLOUDY SKIES AND PERIODS OF
LIGHT RAIN AND SNOW THROUGH WEDNESDAY. MODERATE OFFSHORE FLOW IS
EXPECTED WEDNESDAY NIGHT AND THURSDAY. FAIR AND A LITTLE WARMER OVER
THE WEEKEND UNDER WEAK HIGH PRESSURE. ANOTHER LOW PRESSURE SYSTEM ON
MONDAY MAY BRING LIGHT RAIN AND SNOW TO THE REGION. THE SPRING
EQUINOX WILL OCCUR AT 507 PM PDT TODAY.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM (TONIGHT THROUGH FRIDAY)...
INCREASING CYCLONIC FLOW ALOFT AS TROUGH APPROACHES FROM THE WEST.
MARINE LAYER IS REDEEPENING AND LIGHT RAIN SHOWERS HAVE BEGUN TO
FORM OVER COASTAL WATERS AND MOVE ONSHORE TOWARDS THE NORTHEAST.
THE FORMATION OF A CUTOFF LOW APPEARS UNDERWAY PER SATELLITE WATER
VAPOR IMAGERY...A LITTLE EARLIER AND FURTHER WEST THAN MODELS
FORECAST...BUT PRETTY MUCH ON TRACK. EASTWARD PROGRESS OF
TROUGH/CUTOFF LOW WILL SLOW TO A CRAWL TONIGHT AND A DRIFT TOWARDS
THE SOUTH IS LIKELY ON WEDNESDAY. LIGHT PRECIPITATION EXPECTED OVER
SOUTHWEST CALIFORNIA TONIGHT THROUGH WEDNESDAY. SOME CLEARING AND
DRYING EXPECTED WEDNESDAY NIGHT AS LOW MOVES FURTHER SOUTH AND EAST
TO NORTHEAST FLOW DEVELOPS. HOWEVER WRAP AROUND MOISTURE AND
INSTABILITY ON THURSDAY COULD RIGGER A FEW SHOWERS AND/OR
THUNDERSTORMS...MOSTLY OVER EASTERN SAN DIEGO COUNTY AND UP
COACHELLA VALLEY/ALONG EAST SLOPES OF SAN JACINTO/SANTA ROSA/SAN
BERNARDINO MOUNTAINS. SOME OF THESE COULD BE CARRIED WESTWARD ACROSS
SAN DIEGO COUNTY TO THE COAST. LIGHTNING ACTIVITY EXPECTED TO BE
ISOLATED...EXCEPT OVER SOUTHEAST QUADRANT OF SAN DIEGO
COUNTY...WHERE OCCASIONAL AND MOSTLY DRY LIGHTNING...LAL 3...IS
POSSIBLE THURSDAY AFTERNOON. WILL ISSUE AN AFTERNOON FIRE WEATHER
ZONE FORECAST AND HEADLINE THIS THREAT. FOR FRIDAY...THE UPPER LOW
IS MOVING EAST NORTHEAST ACROSS SONORA MEXICO AND HIGH PRESSURE
RIDGE IS BUILDING TO THE NORTH. A WEAK SANTA ANA WIND EVENT IS
EXPECTED WITH EAST TO NORTHEAST WINDS 20 MPH AND GUSTS 35-45 MPH
THROUGH PASSES AND CANYONS.
&&
.LONG TERM (SATURDAY THROUGH TUESDAY)...
FOR SATURDAY AND SUNDAY DRY AND WARM AS RIDGE MOVES SOUTHEAST ACROSS
THE REGION. BY MONDAY A STRONG COLD FRONT IS MOVING SOUTHEAST
THROUGH CALIFORNIA...AND BRUSHING SOUTHERN CALIFORNIA MONDAY NIGHT
AND TUESDAY WITH ANOTHER CHANCE OF PRECIPITATION. TEMPERATURES
SHOULD BE MUCH COOLER BUT PRECIPITATION EXPECTED TO BE LIMITED DUE
TO LINGERING DRY MID LAYER.
&&
.AVIATION...
201945Z...PILOT REPORTS INDICATE THE MARINE LAYER DEPTH WAS AROUND
4000 FEET THIS AFTERNOON. AN EXTENSIVE AREA OF STRATOCU COVERS THE
AREA FROM THE COASTAL SLOPES OF THE MOUNTAINS TO OFF THE COAST PAST
THE OFFSHORE ISLANDS. BASES WERE AROUND 2000 TO 2500 FEET MSL.
EXPECT BROKEN TO OVERCAST CONDITIONS TO CONTINUE THROUGH THE NIGHT
AT ALL AIRPORTS WEST OF THE MOUNTAINS. A WEAK COLD FRONT IS EXPECTED
TO PASS THROUGH WEDNESDAY MORNING WHICH MAY LIFT THE LAYER A FEW
HUNDRED FEET BUT BROKEN TO OVERCAST CONDITIONS ARE EXPECTED TO
CONTINUE ON WEDNESDAY. SOME MVFR VISIBILITIES AT TIMES IN LIGHT
SHOWERS THROUGH WEDNESDAY.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&
PUBLIC/FIRE WEATHER...BALFOUR
AVIATION/MARINE.......HORTON
NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Mar 20, 1:00 PM PST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT TUE MAR 20 2007
CAZ042-043-211100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
200 PM PDT TUE MAR 20 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HIGH RIP CURRENT RISK WEDNESDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
CAZ058-211100-
SAN DIEGO COUNTY MOUNTAINS-
200 PM PDT TUE MAR 20 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
DRY LIGHTNING POSSIBLE THURSDAY OVER MOUNTAINS. EAST TO NORTHEAST
WINDS 20 MPH WITH GUSTS TO 45 MPH POSSIBLE ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
RB
High Wind, San Bernardino County Mountains
- When
- March 20, 3:51 PM PST to 6:51 PM PST
- Where
- San Bernardino County Mountains forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
High Wind, Coachella Valley
- When
- March 20, 6:04 PM PST
- Where
- Coachella Valley forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Maine, March 20, 20072 injured · 7 events
- Flash Flooding and Flood in Missouri, March 20, 2007$2,000 · 55 kt wind · 8 events
- Flooding and Hail in Kansas, March 20 to 21, 20070.75 in hail · 6 events
- Drought in Florida, March 20 to 31, 20074 events
- Heavy Snow and High Wind in Alaska, March 20 to 21, 200765 kt wind · 4 events
- Flood in North Dakota, March 20 to 28, 20071 event
- Flood in Kansas, March 20, 20071 event
- Blizzard in Alaska, March 20 to 21, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22349, 22352.